Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 178, NWS Columbia, SC

June 21, 2011Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 21, 2011, 10:29 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 10:29 PM EDT (02:29 UTC)
Expired
Jun 21, 2011, 11:15 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 124 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 10:33 PM EDTTSTM WND DMG2 S Pageland, SCSEVERAL TREES DOWN ON SR 151 SOUTH OF PAGELAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS52 KCAE 220229
SVRCAE
SCC025-055-057-220315-
/O.NEW.KCAE.SV.W.0178.110622T0229Z-110622T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1029 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1115 PM EDT

* AT 1027 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE LOCATED ALONG A LINE EXTENDING FROM PAGELAND TO 16 MILES      
  SOUTHEAST OF KERSHAW...AND MOVING EAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHESTERFIELD...
  PAGELAND...KERSHAW...HEATH SPRINGS AND CHERAW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3461 7981 3454 7982 3449 7990 3450 7999
      3449 8001 3448 8006 3440 8021 3430 8061
      3482 8073 3481 7993 3476 7992 3474 7989
      3469 7987 3466 7983 3460 7980
TIME...MOT...LOC 0228Z 257DEG 20KT 3480 8043 3444 8034

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:25 PM EDT, 4 minutes earlier.

Area forecast discussion, Jun 21, 10:25 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1025 PM EDT TUE JUN 21 2011

.SYNOPSIS...
MUCH ABOVE NORMAL TEMPERATURES WILL CONTINUE FOR THE NEXT COUPLE
OF DAYS AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE AREA. SLIGHT
COOLING IS EXPECTED FOR THE END OF THE WEEK AS THE THREAT OF
THUNDERSTORMS INCREASES.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATE...THUNDERSTORMS CONTINUE TO MARCH ACROSS THE AREA WITH SOME
CELLS REACHING SEVERE LIMITS...WITH THE MAIN REPORTS BEING WIND
DAMAGE. WITH MUCH OF REMAINING AREA SEEING OUTFLOW BOUNDARIES
INTERSECTING AND INITIATING NEW CONVECTION WILL UPDATE THE
FORECAST TO UP POPS AND CLOUDS OVER THE NEXT COUPLE OF HOURS.
UPDATE ALREADY OUT.

PREVIOUS DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS THE CSRA AND CONTINUE TO MOVE INTO THE WESTERN MIDLANDS.
OTHER CONCERN WILL BE FOR THE EASTERN MIDLANDS WHERE THE SEA
BREEZE IS CURRENTLY MOVING INTO BAMBERG...ORANGEBURG AND CLARENDON
COUNTIES. THIS COULD IGNITE SOME ADDITIONAL
THUNDERSTORMS...HOWEVER BEST INSTABILITY REMAINS OVER THE WESTERN
AND CENTRAL MIDLANDS. WILL ISSUE AN UPDATE TO BETTER REPRESENT THE
CURRENT SITUATION.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
BY WEDNESDAY AN UPPER TROUGH OVER THE CENTRAL PLAINS BEGINS TO
MOVE EASTWARD HELPING TO FLATTEN THE UPPER RIDGE. WILL INCREASE
POPS TO LOW CHANCE MAINLY FOR THE AFTERNOON AND EVENING HOURS.
STILL QUITE WARM WEDNESDAY WITH HIGHS IN THE MID TO UPPER
90S...BUT LOWERING INTO THE LOWER 90S THURSDAY. A HEAT ADVISORY
MAY AGAIN BE NEEDED WEDNESDAY. OVERNIGHT LOWS IN THE LOWER TO
MIDDLE 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE MODELS CONTINUE TO DEPICT AN UPPER TROUGH OVER THE
CENTRAL PART OF THE COUNTRY SLOWLY MOVING EAST. TROPICAL MOISTURE
MAY BEGIN TO STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE
WEEK AS WELL. A COLD FRONT APPROACHES FROM THE NORTHWEST BY FRIDAY
BUT MODELS SUGGEST THAT THE FRONT WILL HAVE A TOUGH TIME GETTING
THROUGH OUR AREA...POSSIBLY STALLING INTO EARLY NEXT WEEK. WILL
CONTINUE THE MENTION OF CHANCE POPS THROUGH THE EXTENDED PERIOD.
MAX TEMPS GENERALLY IN THE LOWER 90S. OVERNIGHT LOWS REMAIN IN
THE LOWER TO MIDDLE 70S.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
THUNDERSTORMS ACTIVITY HAS QUICKLY ERUPTED EARLY THIS EVENING
ACROSS THE CSRA AND NORTHERN MIDLANDS. HAVE UPDATED TAFS TO
REFLECT THIS ACTIVITY. HIGHEST POTENTIAL FOR STORM WINDS EXISTS
WITH SEVERE STORMS CURRENTLY MOVING NEAR AGS/DNL. EXPECT TSRA
ACTIVITY TO WEAKEN AFTER 02/03Z. THERE STILL REMAINS SOME
UNCERTAINTY TO FOG TOMORROW MORNING BUT WITH CURRENT STORM
ACTIVITY HAVE INCLUDED IT INTO AGS/OGB SITES WHERE NAM MOS HAS
INDICATED BRIEF PERIOD OF MVFR FOG. WINDS PICK UP AFTER 22/18Z
FROM THE WEST-SOUTHWEST. FOR NOW HAVE LEFT OUT CB MENTION IN TAFS
FOR THE END OF THE TAF PERIOD DUE TO TIMING/LOCATION OF UPPER TROUGH
ARRIVING FROM THE WEST AND UNCERTAINTY IN STORM COVERAGE.

EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING CONVECTION
IS POSSIBLE WEDNESDAY THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 21, 6:51 PM EDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
651 PM EDT TUE JUN 21 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-222300-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
651 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 21, 9:31 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
931 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     4 NNW SILVERSTREET      34.27N 81.75W
06/21/2011                   NEWBERRY           SC   LAW ENFORCEMENT

            TREES DOWN AT THE INTERSECTION OF ISLAND FORD RD AND
            BELLFAST RD.

&&

CL
Local storm report, Jun 21, 9:51 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
951 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     5 ENE PROSPERITY        34.24N 81.46W
06/21/2011                   NEWBERRY           SC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON INTERSTATE 26 BETWEEN MILE MARKERS
            80 AND 85.

&&

CL
Local storm report, Jun 21, 10:04 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1004 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND DMG     8 NE WINNSBORO          34.47N 81.00W
06/21/2011                   FAIRFIELD          SC   LAW ENFORCEMENT

            TREES DOWN ON INTERSTATE 77 NEAR MILE MARKER 48

&&

CL
Local storm report, Jun 21, 10:14 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1014 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND DMG     9 S WINNSBORO           34.25N 81.07W
06/21/2011                   FAIRFIELD          SC   LAW ENFORCEMENT

            TREES DOWN AT THE INTERSECTION OF US 321 AND BROOM MILL
            RD.

&&

CL
Local storm report, Jun 21, 10:21 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1021 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     4 NW LEXINGTON          34.03N 81.29W
06/21/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES DOWN AT INTERSECTION OF BEECHCRREK RD AND COUNTY
            LAKE DR.

&&

CL
Local storm report, Jun 21, 10:24 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1024 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND DMG     8 SSW LANCASTER         34.62N 80.83W
06/21/2011                   LANCASTER          SC   LAW ENFORCEMENT

            TREES DOWN ACROSS WEST END OF COUNTY REPORTED BY
            SHERRIFFS DISPATCH

&&

SMITH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:10 PM EDTSevere Thunderstorm WarningCAEAiken50 min
Jun 21, 8:56 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda49 min
Jun 21, 9:04 PM EDTSpecial Weather StatementCAEAiken26 min
Jun 21, 9:32 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Richland43 min
Jun 21, 9:41 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Lexington, Richland49 min
Jun 21, 10:10 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg, Richland50 min
Jun 21, 10:41 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster, Lee, Richland, Sumter34 min
Jun 21, 10:57 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lee, Richland, Sumter63 min
Jun 21, 11:13 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington47 min
Jun 21, 11:13 PM EDTSevere Thunderstorm WarningCAEChesterfield32 min
Jun 21, 11:46 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield44 min
Jun 22, 12:16 AM EDTSpecial Weather StatementCAERichland44 min
Jun 22, 1:14 AM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.